EconPapers    
Economics at your fingertips  
 

Anti-foreign bias in the court: Welfare explanation and evidence from Canadian intellectual property litigations

Joseph Mai and Andrey Stoyanov ()

Journal of International Economics, 2019, vol. 117, issue C, 21-36

Abstract: Are judges concerned, in the same way as policy makers, with the effects of their decisions on national welfare? In this paper, we analyze this question by examining the outcomes of intellectual property rights (IPR) litigations between domestic and foreign firms. We use a simple model of oligopoly, in which IPR takes the form of a more efficient production technology, to illustrate how antiforeign bias varies across cases when judges have welfare concerns. The predictions of the model are tested using data on all Canadian IPR cases over a four-year period. We find that foreign firms have about 25 percentage points lower probability of protecting their IPR in Canadian courts relative to domestic firms. We also find that courts' decisions are aligned with national welfare maximization principles so that foreign firms are less likely to win in those cases when the implied welfare gains from not protecting foreign IPR are greater. These findings are robust to controlling for endogenous selection of firms into litigation.

Keywords: Home country bias; Legal system; Intellectual property rights (search for similar items in EconPapers)
JEL-codes: O34 F14 K41 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618304446
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:117:y:2019:i:c:p:21-36

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-17
Handle: RePEc:eee:inecon:v:117:y:2019:i:c:p:21-36